Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 70, NWS Dodge City, KS

May 17, 2004Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2004, 6:33 PM CDT for Ness County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 6:33 PM CDT (23:33 UTC)
Expired
May 17, 2004, 7:15 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ness County, KS

The radar

The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 568 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-498 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
568 m²/s²
0-3 km storm-relative helicity
639 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WUUS53 KDDC 172333
SVRDDC
KSC135-180015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL 715 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13     
  MILES SOUTH SOUTHEAST OF NESS CITY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  11 MILES SOUTH OF NESS CITY AROUND 655 PM CDT
  9 MILES SOUTH OF BAZINE AROUND 715 PM CDT

LAT...LON 3842 10017 3826 10015 3826 9959 3856 9960
$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:06 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 17, 3:06 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT MON MAY 17 2004

.DISCUSSION...

DAYS 1-2...

MAIN CHALLENGES WILL BE CONVECTIVE LOCATION AND TEMPERATURES THE
NEXT COUPLE OF DAYS.

SURFACE FRONT CURRENTLY STRETCHES NORTHEAST FROM A SURFACE LOW IN
THE KSPD-KEHA AREA. DRYLINE LIES SOUTH OF THE LOW ACROSS THE
PANHANDLES. LOOKS LIKE THE INTERACTION BETWEEN THESE FEATURES WILL
BE THE FOCUS FOR POSSIBLE CONVECTION LATE THIS AFTERNOON AND
EVENING. A FLY IN THE OINTMENT IS THE FAIRLY STRONG CAP, LACK OF
BACKED FLOW AHEAD OF THE SURFACE LOW, AND SOME HIGH CLOUDS THAT ARE
CURRENTLY MOVING ACROSS INTO WESTERN KS THAT WERE GENERATED OVER THE
ROCKPILE. IF STORMS DO GO UP, THERE IS ENOUGH DEEP LAYER SHEAR FOR
SOME STORM ORGANIZATION. STORMS ARE ALSO GOING UP ALONG THE LEE
SLOPES IN AN UPSLOPE REGIME BEHIND THE FRONT. THIS ACTIVITY MAY
CONGEAL AND FORM AND MCS THAT WILL MOVE EAST INTO WESTERN KS LATER
TONIGHT AS THE LLJ INTENSIFIES AGAIN OVER THE PLAINS. HIGHS TOMORROW
WILL BE TRICKY AS TEMPS ARE ONLY IN THE LOW TO MID 60S NORTH OF THE
FRONT WITH LOW CLOUD COVER. IF THE FRONT SAGS SOUTH THRU OUR AREA WE
COULD SEE THOSE SAME CONDITIONS TOMORROW, ESPECIALLY ACROSS THE
NORTH. HAVE LOWERED CURRENT GRIDS BY SEVERAL DEGREES ACROSS THE NORTH
AND CENTRAL AREAS. ALSO INTERESTING TO NOTE IS THE MESOETA
LEAVES AN OUTFLOW BOUNDARY ACROSS OUR EASTERN ZONES. THE
QUESTION FOR CONVECTION WILL BE THE CAP AS IT WILL CONTINUE TO
GET STRONGER WITH TIME. UPPER HEIGHTS RISE ON WEDNESDAY OVER THE
PLAINS AS THE PATTERN AMPLIFIES WITH LOWERING HEIGHTS IN THE WEST.
ETA MODEL SOUNDINGS MIX US OUT TO AROUND 100 DEGREES WITH A SW WIND.
ETA IS PROBABLY DRYING US OUT TOO MUCH BEHIND THE DRYLINE AS EVEN THE
MET GUIDANCE DOESNT AGREE WITH THE SURFACE DEWPOINT GRAPHIC PLOTS.
WILL RAISE HIGHS INTO THE LOW TO MID 90S. WILL LEAVE A SLGT POP IN
AHEAD OF THE DRYLINE, BUT WITH 1000-500MB THICKNESSES APPROACHING
OR EXCEEDING 5820 METERS, THE LOWER TROPOSPHERE MAY BE TOO WARM TO
SUPPORT CONVECTION.

DAYS 3-7...

THE MEDIUM RANGE MODELS ARE SUGGESTING A PERSISTENT UPPER TROUGH
ALONG AND OFF THE WEST COAST OF THE U.S. WITH SOUTHWESTERLY FLOW
ALOFT OVER THE CENTRAL HIGH PLAINS.  THIS SHOULD KEEP A SURFACE
FRONT IN PLACE SOMEWHERE ACROSS THE CENTRAL PLAINS AS FORECAST BY
THE ECMWF AND GFS MODELS AT LEAST INTO THURSDAY BUT THIS COULD BE
LIFTED TO THE NORTH A BIT TOWARD THE WEEKEND AS THE UPPER LEVEL
RIDGE BUILDS A LITTLE.  BY NEXT WEEKEND, THE EC AND GFS ARE HINTING
AT A MORE SIGNIFICANT WAVE EJECTING OUT OF THE SOUTHWEST ALTHOUGH
THE EC HAS THE BETTER DYNAMICS SHIFTED NORTHWARD INTO THE DAKOTAS.
CURRENT FORECAST HAS SLIGHT CHANCE POPS ACROSS THE AREA LATE
SATURDAY AND WILL LEAVE INTACT. HAVE INSERTED POPS TO THE FORECAST
FOR MONDAY NIGHT AS THE GFS CONTINUES THE DECENT SOUTHWEST FLOW
ALOFT AND ANY MINOR RIPPLES IN THE FLOW WOULD LIKELY BE CAPABLE OF
GENERATING SOME LATE AFTERNOON/NIGHTTIME THUNDERSTORMS, ESPECIALLY
WITH THE SURFACE BOUNDARY CONTINUING TO BE IN THE VICINITY.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 60 75 61 94 / 50 20 20 20
GCK 57 76 60 93 / 60 20 20 10
EHA 58 83 60 92 / 20 20 20 10
LBL 59 82 62 92 / 20 20 20 10
HYS 57 70 60 93 / 60 20 20 20
P28 63 80 65 91 / 30 20 20 20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/GERARD
Hazardous weather outlook, May 17, 5:45 AM CDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
545 AM CDT MON MAY 17 2004

KSZ030-031-043>046-061>066-074>081-084>090-181000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
545 AM CDT (445 AM MDT) MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND TONIGHT ACROSS MUCH OF
THE REGION.  THUNDERSTORM INITIATION IS LIKELY AFTER 4 PM IN THE
VICINITY OF JOHNSON, ULYSSES AND SYRACUSE.  STORMS WILL INCREASE
RAPIDLY IN NUMBERS TOWARD EVENING.  THE THREAT WITH THE STORMS WILL
BE DAMAGING HAIL AND HIGH WIND.  TORNADOES WILL ALSO BE POSSIBLE
WHERE THUNDERSTORM BASES LOWER IN PROXIMITY TO HIGHER LEVELS OF
SURFACE MOISTURE.

IN ADDITION TO THE SEVERE WEATHER THREAT, THE POSSIBILITY OF
EXCESSIVE RAINFALL WILL INCREASE AS THE STORMS EVOLVE INTO A COMPLEX
OF CELLS.  AREAS THAT RECEIVED HEAVY RAIN SUNDAY EVENING COULD GET
ANOTHER DOSE OF HEAVY RAIN AND PERSONS IN THOSE AREAS SHOULD BE
ALERT TO WEATHER CONDITIONS, ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS POSSIBLE TUESDAY
AFTERNOON AND EVENING.  THESE STORMS COULD ALSO REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND
EVENING...FIRST IN FAR WESTERN KANSAS AND THEN FARTHER EAST INTO THE
DODGE CITY, NESS CITY AND HAYS AREAS THIS EVENING.

07

In the hours before

Local storm report, May 17, 4:00 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     NON-TSTM WND GST 2 W HEALY               38.60N 100.66W
05/16/2004  60 MPH           LANE               KS   STORM CHASER

0630 PM     HAIL             12 NE SCOTT CITY        38.60N 100.75W
05/16/2004  1.75 INCH        SCOTT              KS   STORM CHASER

0702 PM     HAIL             13 N SCOTT CITY         38.67N 100.91W
05/16/2004  0.75 INCH        SCOTT              KS   PUBLIC

0727 PM     HAIL             12 N SCOTT CITY         38.65N 100.91W
05/16/2004  1.00 INCH        SCOTT              KS   TRAINED SPOTTER

0728 PM     HAIL             15 NW SCOTT CITY        38.63N 101.10W
05/16/2004  0.75 INCH        SCOTT              KS   PUBLIC

0810 PM     HAIL             10 NNE SCOTT CITY       38.61N 100.84W
05/16/2004  0.75 INCH        SCOTT              KS   PUBLIC

0815 PM     HAIL             2 NE MANNING            38.56N 100.69W
05/16/2004  1.75 INCH        SCOTT              KS   PUBLIC

0818 PM     HAIL             7 NNE SCOTT CITY        38.57N 100.86W
05/16/2004  2.00 INCH        SCOTT              KS   STORM CHASER

0823 PM     HAIL             7 NNE SCOTT CITY        38.57N 100.86W
05/16/2004  2.00 INCH        SCOTT              KS   TRAINED SPOTTER

0840 PM     HAIL             8 NNE SCOTT CITY        38.59N 100.85W
05/16/2004  2.00 INCH        SCOTT              KS   PUBLIC

0840 PM     HAIL             8 N SCOTT CITY          38.60N 100.91W
05/16/2004  1.00 INCH        SCOTT              KS   PUBLIC

0844 PM     FLOOD            UTICA                   38.64N 100.17W
05/16/2004                   NESS               KS   STORM CHASER

            ROADS FLOODED

0902 PM     HAIL             9 N DIGHTON             38.61N 100.47W
05/16/2004  1.75 INCH        LANE               KS   LAW ENFORCEMENT

0912 PM     HAIL             11 NNW SCOTT CITY       38.63N 100.99W
05/16/2004  1.50 INCH        SCOTT              KS   TRAINED SPOTTER

0916 PM     HAIL             10 NE SCOTT CITY        38.58N 100.78W
05/16/2004  1.25 INCH        SCOTT              KS   TRAINED SPOTTER

0920 PM     HAIL             11 NNW SCOTT CITY       38.63N 100.99W
05/16/2004  0.88 INCH        SCOTT              KS   TRAINED SPOTTER

0923 PM     HAIL             2 W HEALY               38.60N 100.66W
05/16/2004  1.75 INCH        LANE               KS   TRAINED SPOTTER

0930 PM     HAIL             4 N MANNING             38.60N 100.72W
05/16/2004  1.75 INCH        SCOTT              KS   PUBLIC

0940 PM     HAIL             4 SE NESS CITY          38.41N 99.85W
05/16/2004  0.88 INCH        NESS               KS   PUBLIC

0945 PM     HAIL             8 N SCOTT CITY          38.60N 100.91W
05/16/2004  0.75 INCH        SCOTT              KS   STORM CHASER

0945 PM     DOWNBURST        2 E MANNING             38.54N 100.68W
05/16/2004                   LANE               KS   PUBLIC

0948 PM     HAIL             10 NE SCOTT CITY        38.58N 100.78W
05/16/2004  1.50 INCH        SCOTT              KS   TRAINED SPOTTER

1002 PM     HAIL             4 N DIGHTON             38.54N 100.47W
05/16/2004  2.00 INCH        LANE               KS   TRAINED SPOTTER

1015 PM     TSTM WND DMG     1 E RUSH CENTER         38.46N 99.31W
05/16/2004                   RUSH               KS   NWS EMPLOYEE

            TWELVE 4-WIRE POWER POLES DOWN, JUST EAST HIGHWAY 183.
            TIME ESTIMATED.

1015 PM     TSTM WND DMG     6 N GRAY                38.24N 99.63W
05/16/2004                   HODGEMAN           KS   PUBLIC

            MEDIUM SIZE TREE BRANCHES DOWN. 60 MPH GUST ESTIMATED.

1023 PM     HAIL             2 W DIGHTON             38.48N 100.50W
05/16/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

1027 PM     HAIL             2 S AMY                 38.43N 100.60W
05/16/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

1027 PM     HAIL             2 S AMY                 38.43N 100.60W
05/16/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

1028 PM     HAIL             1 SE DIGHTON            38.47N 100.45W
05/16/2004  0.75 INCH        LANE               KS   PUBLIC

            COVERED GROUND

1035 PM     HAIL             DIGHTON                 38.48N 100.47W
05/16/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

1044 PM     HAIL             DIGHTON                 38.48N 100.47W
05/16/2004  1.00 INCH        LANE               KS   LAW ENFORCEMENT

1045 PM     HAIL             6 W LARNED              38.18N 99.21W
05/16/2004  1.00 INCH        PAWNEE             KS   LAW ENFORCEMENT

1100 PM     HAIL             6 W LARNED              38.18N 99.21W
05/16/2004  1.00 INCH        PAWNEE             KS   TRAINED SPOTTER

1104 PM     HAIL             LARNED                  38.18N 99.10W
05/16/2004  1.25 INCH        PAWNEE             KS   PUBLIC

1104 PM     HAIL             2 NE MANNING            38.56N 100.69W
05/16/2004  1.75 INCH        SCOTT              KS   PUBLIC

1104 PM     HAIL             LARNED                  38.18N 99.10W
05/16/2004  1.25 INCH        PAWNEE             KS   BROADCAST MEDIA

1105 PM     HAIL             DIGHTON                 38.48N 100.47W
05/16/2004  1.00 INCH        LANE               KS   LAW ENFORCEMENT

1120 PM     DOWNBURST        4 E BEELER              38.43N 100.13W
05/16/2004                   NESS               KS   PUBLIC

1130 PM     TSTM WND GST     SEWARD                  38.18N 98.79W
05/16/2004  60 MPH           STAFFORD           KS   CO-OP OBSERVER

1220 AM     TSTM WND DMG     2 N ZOOK                38.04N 99.09W
05/17/2004                   PAWNEE             KS   PUBLIC

            3 TO 4 LARGE TREES DOWN EAST SIDE HWY 19. TIME ESTIMATED

1230 AM     TSTM WND DMG     3 N ZOOK                38.04N 99.09W
05/17/2004                   PAWNEE             KS   PUBLIC

            TIN ROOF BLOWN OFF BUILDING AT HERITAGE FEED YARD.

1230 AM     TSTM WND DMG     1 E MACKSVILLE          37.96N 98.97W
05/17/2004                   STAFFORD           KS   LAW ENFORCEMENT

            IRRIGATION SYSTEM BLOWN OVER.

1245 AM     TSTM WND DMG     1 SE MACKSVILLE         37.96N 98.97W
05/17/2004                   STAFFORD           KS   LAW ENFORCEMENT

            LARGE TREE LIMB FELL ON POWER LINE. POWER OFF TO
            MACKSVILLE UNTIL NOON MONDAY.

&&
CORRECTED TIME TO 16/1015 PM TSTM WND DMG, 1 E RUSH CENTER, RUSH CO.

TSB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:10 PM CDTTornado WarningDDCLane50 min
May 16, 7:45 PM CDTSevere Thunderstorm WarningDDCScott75 min
May 16, 7:56 PM CDTTornado WarningDDCNess49 min
May 16, 8:01 PM CDTSevere Thunderstorm WarningDDCLane74 min
May 16, 8:30 PM CDTTornado WarningDDCScott45 min
May 16, 9:17 PM CDTSevere Thunderstorm WarningDDCLane, Scott43 min
May 16, 9:26 PM CDTSevere Thunderstorm WarningDDCNess64 min
May 16, 9:46 PM CDTTornado WarningDDCHodgeman, Ness44 min
May 16, 10:54 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford66 min
May 16, 10:59 PM CDTSevere Thunderstorm WarningDDCLane, Ness61 min
May 16, 11:59 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford61 min
May 17, 5:23 PM CDTSevere Thunderstorm WarningDDCFinney, Lane37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.